Breaking Down Common Pet Toxins

 

For many of us with pets, we know all too well the fascination our furry friends have with items that do not belong to them. Sometimes it is a shoe, sock, thread on a sewing needle, and other times it is a deep desire for whatever food item, bottle, or container we have on the countertop or table.

 

As a pet owner, nothing can be more panic inducing than discovering our beloved pal has gotten into the garbage, a purse, or counter surfed their way into trouble. There are many items we have in our homes that can have damaging effects on our pets, and after the shock of the discovery wears off, we often blame ourselves for not ensuring items were out of reach. Pet owners, YOU ARE NOT ALONE!

 

The ASPCA Pet Poison Control Hotline receives an exorbitant amount of calls each year from panicked pet parents in regards to these bad snacking choices. In the attached link are the top toxins ingested in 2018 based off 213,773 calls received:

 

https://www.aspcapro.org/blog/2019/03/07/top-10-animal-toxins-2018

 

 

 

The top two ingestion calls to pet poison control hotlines, veterinary general practices and veterinary emergency hospitals in 2016, 2017, and 2018 according to ASPCA were human prescriptions and over-the-counter medications. Here is a breakdown of how hazardous these ingestions can be:

 

Over -the- counter Medications:

 

Ibuprofen (Advil, Motrin): Ibuprofen is an non-steroidal anti-inflammatory drug (NSAID) that we, as humans, use for pain and inflammation. Cats and dogs can have serious health issues arise from ingesting this medication. In small amounts they can cause stomach ulcers, vomiting (sometimes with blood), diarrhea or black, tarry stool, and anemia. Ingesting large amounts can affect the organs resulting in kidney and liver failure, or neurological events such as tremors and seizures.

 

Acetaminophen (Tylenol, Excedrin): Acetaminophen is harmful to dogs and cats, but cats are especially sensitive to this drug. Cats are unable to properly metabolize acetaminophen in their liver, which can result in difficulty breathing, jaundice, and liver failure.

 

Decongestants (pseudoephedrine, cold medications): Most commonly found in cold, flu, and allergy medication, decongestants constrict the blood vessels in the body and can be fatal to our pets as they can cause hypertension, abnormal heart rhythms, tremors, and seizures.

 

Prescription Medications:

 

ADHD Medications (Ritalin, amphetamines): These prescribed stimulants can affect the central nervous system of our pets by causing agitation, tremors, and seizures. They also impair the cardiovascular system by causing elevated heart rates and high blood pressure. Other signs include vomiting, diarrhea, drooling, and panting.

 

Antidepressants (Lexapro, Cymbalta, Prozac, Zoloft): Antidepressants can be used therapeutically in animals to treat behavioral problems, but in large amounts can cause seizures, weakness, tremors, decreased heart rate, and difficulty walking. Dosing in animals should be done by a licensed veterinarian, and if your pet ingests your medication you should notify a veterinary professional immediately.

 

Heart Medications (ACE-Inhibitors (Enalapril, Lotensin), Diuretics (Spironolactone, Furosemide)): Heart medications are prescribed in humans and dogs alike, though often in widely varying doses from human to animal. Proper dosing of these medications is extremely important when it comes to our pets. ACE-Inhibitors can cause low blood pressure, lethargy, weakness, and in animals with heart disease or kidney failure can be more likely to experience severe side effects. Diuretic overdose can cause sever dehydration, excessive thirst and urination, lethargy, and in severe cases, acute kidney failure.

 

Asthma Inhalers (Albuterol): Asthma Inhalers are another human medication often used in veterinary medicine to treat cats and dogs with asthma and bronchitis. The danger with inhalers is when our dog gets hold of the inhaler and punctures it. This causes exposure to a massive amount of the drug and can raise their heart rate to life-threatening levels. Heart arryhthmias, agitation, collapse and electrolyte imbalances can occur.

 

This is merely a sampling of what these top toxins can do, and how they affect the health of our pets. If you ever have a suspicion that your pet has ingested a toxin, we encourage you to contact us at My vet Animal Hospital, ASPCA Pet Poison Control, or one of our local emergency facilities.

Share on Facebook
Share on Twitter
Please reload

My Vet Animal Hospital

1643 W. Cortland St.

Chicago, IL 60622

Phone: (773) 235 8387 | Fax: (773) 235 8009

© My Vet Animal Hospital

Hours: Mon-Tues, Thurs: 8:30 - 6 | Wed: 12 - 8 | Fri: 8:30 - 5 | Sat: 8:30 - 4 | Sun: Closed